MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: lead tech.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient required placement of a nester platinum embolization microcoil for a left gonadal vein varicocele embolization procedure.During the procedure, the operator noted the coil became stuck inside the microcatheter.Additional information received from the customer on 20mar2021 indicated the coil partially exited the distal tip of the catheter.The coil was "retrieved within the catheter" and the device along with the coil was removed.Another similar device was used to complete the procedure successfully.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: desert vein & vascular institute in the united states informed cook of an incident involving a nester platinum embolization microcoil [rpn: mwce-18-14-6-nester-01] from lot number 13644912.On (b)(6) 2021, during a left gonadal vein varicocele embolization, the coil was stuck and would not deploy out of the microcatheter.The coil and catheter were removed from the patient and a new device was used to complete the procedure.Upon opening the package, there was no damage noted to the device.It was noted that the patient had normal left gonadal vein anatomy with an approximately 4mm vessel.A.018¿ benson wire and a 5fr sequore catheter by guerbet were used during the procedure.The coils were deployed using a wire guide and the flush technique.During deployment, part of the coils exited the distal end of the catheter.No adverse effects to the patient were reported.Reviews of documentation including the complaint history, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu), as well as a visual inspection of the returned device were conducted during the investigation.The complainant returned one coil to cook for investigation.The device was returned in an opened and used condition.A visual examination of the embolization coil did not detect damage.The mentioned catheter was not provided.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (13644912) revealed no non-conformances relevant to the failure mode.A database search was completed on lot 13644912 and no additional complaints were found.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: warnings: "if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit.¿ precautions: ¿if using a.018 inch micronester embolization coil, ensure that the delivery catheter has an internal diameter (id) between.018 and.025 inch.¿ instructions for use: ¿for.018 inch microcoils: push the loading cartridge completely into the delivery catheter.(fig.1).Advance the luer lock connector fitting toward the catheter hub and lock into place.(fig.2).Use the pusher stylet to load the nester embolization microcoil into the delivery catheter.(fig.3) note: the stylet must be pushed as far as possible into the loading cartridge to ensure proper loading.Remove the pusher stylet and loading cartridge.To obtain secure placement of the nester embolization microcoil, we recommend the use of the pusher stylet to push the microcoil further into the delivery catheter.(fig.4)¿ how supplied: "upon removal from package, inspect the product to ensure no damage has occurred." the ifu states ¿if using a.018 inch micronester embolization coil, ensure that the delivery catheter has an internal diameter (id) between.018 and.025 inch.¿ if the inner diameter of the catheter was too small or large, then this could of caused difficulty with deployment.However, this cannot be confirmed as the internal diameter of the catheter used during the procedure is unknown.Based on the information provided, inspection of the returned device, and the results of the investigation, the cause has been traced to component failure.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11567351
Report Number1820334-2021-01005
Device Sequence Number19713228
Product Code KRD
UDI-Device Identifier00827002473294
UDI-Public(01)00827002473294(17)260122(10)13644912
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K153778
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2026
Device Model NumberN/A
Device Catalogue NumberMWCE-18-14-6-NESTER-01
Device Lot Number13644912
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2021
Initial Date Received by Manufacturer 03/19/2021
Supplement Date Received by Manufacturer06/15/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5FR CATHETER; BENSON .018 WIRE; GUERBET SEQURE MICROCATHETER
Patient Age32 YR